i have recently been told that i am bipolar , i'm glad that all my episodes now make sense , i am happy that finally i maybe normall one day , but i am so worried that i wont be able to care for my children? i,ve read all the litrature about lithium , and i'm fully aware of the side effects , but i have three children , who are only very young , i'm scared that my medication may put my children in danger, is there any mothers or fathers , who are currently on lithium that can give me some advice?
I was on lithium for an extended period of time. If you have the bloodtests done monthly as is required and keep properly hydrated then the side effects both long term and short term can be managed. Its the oldest mood stabilizer and the only medication designed as one originally (every other mood stabilizer was an anti-convulsant first or other medication). Truthfully the impact of the moodswings of bipolar impact on a person long term more. Give it a chance and if you can't tolerate it or it doesn't work ask your psychiatrist about other available options but do give it a chance. We have some websites linked up from the welcome page that discuss mood stabilizers and you can educate yourself more about it. Ask your psychiatrist for more information as well. It certainly won't put your children in danger and it is a safe medication to take.
thank you , i have spoken to so many health professionals, they all tell me the side effects , but nowon can give me any idea on how i will be functioning on a daily basis? i no it depends on the individual , all's i really needed is for them to tell me that , my essence wouldent dissapear, since i was fourteen i have had emense mood swings , electric shock treatment , so many anti deptessents! now finally i no whats wrong with me, but i feel used to the manic up's , and the depressing downs , people say thats wot's makes me who i am , so i am gonna dissapear? but the doctors say i will be better? no longer claire
You can't confuse moodswings with who you are as a person. A family member who has cyclothymia (mild bipolar) didn't start medication until recently and they are a senior citizen and they didn't realize how much more stable they feel now and how easier life is to approach. I didn't find a working mood stabilizer until recently (it had been trial and error for me) and things have really improved. Cognitive blunting can be a problem with some medications but that's seperate from helping on moodswings and medications can be adjusted or changed to avoid that. I tend to look back at the days before recovery when I was manic and regret them because I often had intense elation during spending sprees and other things that were either counterproductive or potentially destructive. Now I can appreciate things in perspective and can enjoy life better. Its worth it to educate yourself about lithium and it doesn't mean that you have to be on that specific medication if you can't tolerate it. Life however is better without moodswings. Life only seems better during manic episodes and as I well remember during mixed states or depression it can often be quite hellish.
I took lithium for about 11 years and did seem to lead a normal life, and I still had my same personality. You are you, your illness and it's symptoms are not you. I didn't really ever have bad symptoms, although I would occasionally get a little depressed and my doctor would add an antidepressant for 6 months or so, then I would be fine. When I was 24 I stopped taking lithium as my doctor, family and myself wondered if I really was bipolar, as I had been diagnosed and medicated since I was 13. I was medication free for almost 7 years, and didn't have any problems until recently (and now we are very sure that I'm bipolar:)) I didn't go back on lithium however because of towards the end of my time on it my blood and urine tests were getting worse results, so I am now on Valproic Acid, and it has worked perfectly for me.
But mood, and symptom wise I didn't have any real concerns...except for my kidneys while on lithium. Like ILADVOCATE says, if you can live without symptoms, it is worth the off medication side effect...unless they really bother you, in which case you can try a different mood stabilizer. Lithium is not the only one by far. Your kids will be much better off in my opinion with a stable mother that they can rely on to be stable and consistent.
The simple answer is, YES. I have been on it for ten years. I get my blood tests, see my psych, internest and drink plenty of water. I can't tollerate the others for mood swings, lithium is a lifesaver for me.
My brother-in-law has been on lithium for many years..MANY. He has two kids and is an excellent father..His kids are grown and moved out now but he was and still is always there for them. He owns his own business..had two jobs for a long time and has some good hobbies so yes, I would say you can live a good life on this medication and take good care of your kids and whatever you need to do. Better so than w/out it..have seen that too!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.